Indiana, 2003

Flooding in Indiana, January 2 to 9, 2003

January 2 to 9, 2003 · NWS PAH · 2 events in 2 counties and zones

Minor flooding of the White River occurred. 5 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the White River occurred. At Hazelton, where flood stage is 16 feet, the river crested at 17.5 feet. At Petersburg, where flood stage is also 16 feet, the crest was at 17.2 feet. Some low-lying fields near the river were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 2, 3:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 2, 3:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CST THU JAN 2 2003

PRIMARY PROBLEM FOR THIS FORECAST PACKAGE ARE THE CHANCES FOR
PRECIPITATION LATE SATURDAY AND AGAIN ON MONDAY.

GOOD SNOW BURST FINALLY MOVING THROUGH THE PADUCAH AREA...WITH A
CHANGE OVER TO SNOW IN PROGRESS IN THE MURRAY KENTUCKY AREA AT THIS
TIME.  THE PRECIPITATION IS EXCELLERATING TO THE EAST NORTHEAST AND
MOST OF THE ACCUMULATING SNOWS SHOULD BE OVER BY 00Z.  THEREFORE
WILL ALLOW THE ADVISORY TO EXPIRE AS SCHEDULED AT 00Z...BUT WILL
INDICATE A GOOD CHANCE OF SNOW FOR THE EARLY EVENING IN THE EASTERN
ZONES...WITH NO ACCUMULATIONS.  WILL LIKELY ADD A /REMAINDER OF
AFTERNOON/ PERIOD TO THE ZONES TO HANDLE ONGOING SNOW/RAIN.

CLOUDY SKIES WILL LINGER OVERNIGHT...WITH A FEW FLURRIES POSSIBLE.
SHOULD SEE GOOD CLEARING IN THE WEST TOMORROW AS A SURFACE RIDGE
NOSES INTO THE AREA.  GOOD RADIATION MAY SET UP FRIDAY NIGHT IN THE
EAST...WHERE LIGHT WINDS AND MOSTLY CLEAR SKIES ARE EXPECTED.
FURTHER WEST...A LIGHT SOUTH WIND AND SOME CLOUDS WILL RETURN AHEAD
OF ANOTHER UPPER LEVEL SYSTEM DIVING SOUTH TOWARD THE AREA.

THE AVN CONTINUES TO INDICATE A HIGHLY AMPLIFIED PATTERN...AND THE
ETA AND ECMWF ARE TRENDING THAT WAY TOO.  SEE NO REASON TO DISCOUNT
THE AVN...SO WILL KEEP THE EXISTING FORECAST NEARLY INTACT.  THE 12Z
AVN/S TIMING INDICATES INCREASING CLOUDS AND A CHANCE OF
PRECIPITATION SATURDAY AFTERNOON AND NIGHT.  SHOULD START AS RAIN
AND MAY MIX WITH SNOW LATE IN THE NORTH AND BECOME ALL SNOW SATURDAY
NIGHT.  A RAIN AND SNOW MIX IS POSSIBLE IN THE SOUTH SATURDAY NIGHT.

CONSIDERABLE CLOUD COVER WILL REMAIN ACROSS THE AREA SUNDAY...AND
SOME MODEST CLEARING MAY OCCUR SUNDAY NIGHT.  BUT...ANOTHER EVEN
STRONGER SYSTEM WILL DIVE ACROSS THE AREA ON MONDAY.  IT LOOKS LIKE
IT MAY BE COOL ENOUGH FOR ALL SNOW IN THE NORTH AND AT LEAST A MIX
OF RAIN AND SNOW IN THE SOUTH.

THE FORECAST WILL BE DRY FROM TUESDAY THROUGH THURSDAY WITH VARIABLE
CLOUD COVER.  HAVE LITTLE CONFIDENCE IN THE MRF AT THIS POINT...SO
WILL NOT BE SURPRISED IF THE PARADE OF STORMS CONTINUES THROUGH NEXT
WEEK.

AS FOR TEMPERATURE GUIDANCE...GENERALLY FAVORED THE SLIGHTLY WARMER
FWC AND MESOETA THROUGH FRIDAY NIGHT.  THE EXCEPTION IS IN THE EAST
FRIDAY NIGHT...WHERE GOOD RADIATIONAL COOLING CONDITIONS SHOULD
ALLOW READINGS TO DROP TO NEAR THE COOLER MAV NUMBERS.  DECIDED TO
GO WITH A COMPROMISE OF ALL AVAILABLE GUIDANCE FOR SATURDAY...AS A
RATHER LARGE RANGE OF POSSIBILITIES EXISTS.  THE MAV LOOKED GOOD FOR
SATURDAY NIGHT.  GENERALLY UNDERCUT THE MEX GUIDANCE FROM SUNDAY
THROUGH TUESDAY...AS THE 12Z AVN IS A BIT MORE AMPLIFIED THAN THE
00Z MRF.

.PAH...WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 6PM CST
THIS EVENING FOR ALL BUT FAR SOUTHEAST ZONES.

DRS
Hazardous weather outlook, Jan 2, 5:00 AM CST, 14 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST THU JAN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...WINTER WEATHER ADVISORY TODAY AND EARLY THIS EVENING NORTH OF A
POPLAR BLUFF MISSOURI TO VIENNA ILLINOIS TO OWENSBORO KENTUCKY
LINE...

.DAY ONE...
A STORM SYSTEM MOVING EAST THROUGH THE SOUTHERN PLAINS THIS MORNING
WILL BRING 1 TO 3 INCHES OF SNOW TO MUCH OF SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS...AND THE EVANSVILLE TRI STATE REGION BY DAYS END.
SOMEWHAT LESSER AMOUTNS OF SNOW ARE EXPECTED OVER MUCH OF WESTERN
KENTUCKY. THE SNOW WILL BEGIN THIS MORNING IN SOUTHEAST
MISSOURI...AND THEN SPREAD NORTHEAST ACROSS THE REST OF THE REGION
AS THE DAY PROGRESSES. PLEASE REFER TO THE PRODUCT /SDFWSWPAH/ OR
VISIT OUR WEB SITE AT WWW.CRH.NOAA.GOV/PAH FOR ADDITIONAL
INFORMATION REGARDING THIS WINTER WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS MAY BE NEEDED TODAY TO PROVIDE SNOW AMOUNTS AND ROAD
CONDITIONS.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gibson

When
January 2, 7:00 PM CST to January 9, 10:00 AM CST
Where
Gibson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Flood, Pike

When
January 2, 7:00 PM CST to January 9, 10:00 AM CST
Where
Pike forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338862, 5338863.